Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 183, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 18, 2017, 5:09 PM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 5:09 PM CDT (22:09 UTC)
- Expired
- Aug 18, 2017, 5:34 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lac qui Parle County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WUUS53 KMPX 182209
SVRMPX
MNC073-173-182245-
/O.NEW.KMPX.SV.W.0183.170818T2209Z-170818T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
509 PM CDT FRI AUG 18 2017
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
South central Lac qui Parle County in west central Minnesota...
West central Yellow Medicine County in west central Minnesota...
* Until 545 PM CDT
* At 508 PM CDT, a severe thunderstorm was located near Canby, or 20
miles east of Clear Lake, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Lac qui Parle and west central Yellow Medicine
Counties, including the following locations: Providence.
This includes the following highways...
U.S. Highway 212 between mile markers 13 and 21.
U.S. Highway 75 between mile markers 95 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4464 9641 4486 9626 4495 9619 4494 9602
4463 9626 4463 9641
TIME...MOT...LOC 2208Z 279DEG 16KT 4479 9625
HAIL...1.00IN
WIND...60MPH
$$
AMK1 follow-up statement
386
WWUS53 KMPX 182234
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT FRI AUG 18 2017
MNC073-173-182243-
/O.CAN.KMPX.SV.W.0183.000000T0000Z-170818T2245Z/
Lac qui Parle MN-Yellow Medicine MN-
534 PM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAC QUI PARLE
AND WEST CENTRAL YELLOW MEDICINE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Minnesota.
LAT...LON 4464 9641 4486 9626 4495 9619 4494 9602
4463 9626 4463 9641
TIME...MOT...LOC 2232Z 279DEG 16KT 4477 9609
$$
AMKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:13 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 18, 4:13 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 413 PM CDT Fri Aug 18 2017 .SHORT TERM...(This evening through Saturday) Issued at 413 PM CDT Fri Aug 18 2017 Wave that brought rain to southern MN much of the day is now over southeast MN, but the cool cloud tops associated with it are all up by Lake Superior, well north of where the precip is around southeast MN, so this area of precip is expected to continue it's diminishing trend the rest of the afternoon. Right on the heels of this wave is a much more compact, but stronger wave over northeast South Dakota. This SD wave will be the source of strong to severe storms this afternoon/evening in southwest MN. Expect these storms to more or less follow the CAPE gradient (where sbCAPE maxes out around 2000 j/kg) southeast toward northwest IA, more or less paralleling the Buffalo Ridge. Farther east, subsidence on the backside of the first wave, along with more stable air in its cloud cover will limit storms from the SD wave from making it much farther east of a Willmar to Mankato line. Not only will the first wave limit eastward coverage of storms from SD, but it will also keep storms in northern MN, which went up just north of the cloud shield, from making much progress into central MN. In the end, followed a blend of the CAMs pretty close for PoP/QPF grids through this evening, which has the best chances running from west central into southwest MN, with pretty small chances outside of that area. This activity will move south of the area pretty quick this evening, with high pressure expected to slide over Iowa tonight. This will leave us with our biggest issue for tonight, the potential for dense fog. Given where the high is going and where the rain has fallen today, it is looking increasingly likely that we will see dense fog across at least southern MN, with the HRRR developing dense fog pretty much everywhere west if I-35. Beefed up the fog mention in the grids, and based the fog description (patchy, areas, widespread) off of the visibility forecast from a blend of the short term models. For Saturday, once the fog is gone, there will be no issues, with mainly clear skies and highs in the low 80s expected. The only area where we could see things play out a bit different is in west central MN, where highs could get a bit warmer if the thermal ridge coming across the Dakotas gets here faster than currently forecast. .LONG TERM...(Saturday night through Friday) Issued at 413 PM CDT Fri Aug 18 2017 The main focus in the extended will be a slow moving front that will stall over the area Sunday night into Monday night, providing multiple chances of showers and thunderstorms. High pressure over the Mississippi Valley will be sliding southeast into the Ohio Valley Saturday night. Meanwhile, a boundary will approach from the northwest as the next trough advances eastward across Canada. A few showers and thunderstorms are possible along it over western MN late Saturday night, but the coverage should be limited due to deeper low moisture not arriving until Sunday afternoon and a strong cap in place with the EML overhead. The front will be orphaned from the Canadian trough while another system developing over the western High Plains transitions it into a quasi-stationary boundary Sunday. Deeper moisture with pwats rising above 1.5 inches and continued steep mid level lapse rates will make it easier to break the cap and shear is strong enough to organize storms into line segments, possibly into an upscale growing MCS by Sunday night. Beyond Sunday night, it's difficult to determine where the front will be given convective activity from the preceding 24 hours which lends to a higher level of uncertainty with subsequent development. But, it does appear the front won't be surging too far south and even deeper moisture will pool along and south of it with pwats around 2 inches Monday. The MCS Sunday night may progress enough eastward for some breaks in the cloud cover here in time for the eclipse around 1 pm, before more development occurs later in the afternoon. Continued steep lapse rates and very high moisture content in the lower atmosphere will allow the pattern to repeat Monday. The system will shift east Monday night. Cooler and drier air following next week will solidify a below average month for temperatures regionwide with a deep trough developing across the northeastern half of the CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 128 PM CDT Fri Aug 18 2017 First of two upper waves is moving across southern MN this afternoon, with a stronger one now over northeast SD. Cold cloud tops with the MN wave have now pushed off into northern WI, well north of the precip, so expect this precip shield to continue it's weakening trend over the next couple of hours. The SD wave will be what supplies us with our main TS threat today, but with it tracking toward northwest IA this afternoon, agree with what the HRRR shows in that this is a problem for western MN. RWF/AXN have the greatest threat for thunder, though it can not be completely ruled out everywhere else. Confidence in thunder occurring outside of AXN/RWF is to low to include anything more than a vcsh. Tonight, skies will clear out with a surface high settling over IA. This, given recent rains will set the stage for dense fog. Like the TS, FG can't be completely ruled out at any terminals, though chances for FG look greatest at RWF/MKT due to their proximity to the high. Once the fog burns off, there are no weather concerns for Saturday. KMSP...Though can't completely rule out more showers later this afternoon, confidence is highest in a dry scenario the rest of the TAF period once the rain at the onset moves off. Fog tonight may become problematic down in the river valley and parts of the airport closest to the valley, but out at the ASOS, fog should not be an issue. /OUTLOOK FOR KMSP/ Sun...VFR. Chance MVFR/TSRA overnight. Wind SW 5 kts. Mon...Chc MVFR/-TSRA. Wind SE 5 kts. TUE...Chc MVFR/-TSRA early, bcmg VFR. Wind N 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...BORGHOFF AVIATION...mpg
Hazardous weather outlook, Aug 18, 11:19 AM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1119 AM CDT Fri Aug 18 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191630- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1119 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms this afternoon for southwest Minnesota. Large hail will be the main risk with storms, with the greatest thunderstorm threat expected between 2PM and 8PM .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances return again Sunday evening through Monday night. Heavy rainfall and severe weather will be possible during this period. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later this afternoon and evening around southwest Minnesota.
In the hours before
Local storm report, Aug 18, 2:17 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
217 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TORNADO 2 WNW PRIOR LAKE 44.72N 93.47W
08/16/2017 SCOTT MN NWS STORM SURVEY
TORNADO DEVELOPED NEAR THE INTERSECTION OF
154TH ST. NW AND MYSTIC LAKE DRIVE AND
TRACKED 1.2 MILES NORTHWEST. FENCING AND
TENTS WERE BLOWN OVER, TREES WERE UPROOTED,
AND A FISH HOUSE WAS SPUN AROUND. MAXIMUM
ESTIMATED WIND 70 MPH.
&&
BORGHOFFSpecial weather statement, Aug 18, 4:18 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 418 PM CDT FRI AUG 18 2017 MNZ054-182145- Lac Qui Parle- 418 PM CDT FRI AUG 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE COUNTY... At 416 PM CDT, a strong thunderstorm was located over Bellingham, or 14 miles southeast of Ortonville, moving east at 10 mph. Half inch hail is possible with this storm. Locations impacted include... Bellingham. This includes U.S. Highway 75 between mile markers 113 and 121. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4508 9637 4517 9633 4514 9617 4505 9622 TIME...MOT...LOC 2116Z 290DEG 9KT 4511 9631 AMK
Special weather statement, Aug 18, 4:55 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 PM CDT FRI AUG 18 2017
MNZ064-073-182230-
Yellow Medicine-Redwood-
455 PM CDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES...
At 455 PM CDT, a strong thunderstorm was located over Belview, or 11
miles west of Redwood Falls, moving east at 15 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Echo, Belview and Delhi.
LAT...LON 4468 9540 4466 9523 4460 9513 4442 9520
4456 9544
TIME...MOT...LOC 2155Z 278DEG 14KT 4459 9533
AMKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:54 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 51 min |
| Aug 18, 4:18 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 27 min |
| Aug 18, 4:44 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 31 min |
| Aug 18, 4:55 PM CDT | Special Weather Statement | MPX | Redwood | 35 min |
| Aug 18, 5:07 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 38 min |
| Aug 18, 5:30 PM CDT | Special Weather Statement | MPX | Redwood | 30 min |
| Aug 18, 5:53 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 37 min |
| Aug 18, 6:00 PM CDT | Flash Flood Warning | MPX | Redwood, Yellow Medicine | 4 hr |
| Aug 18, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 30 min |
| Aug 18, 6:37 PM CDT | Severe Thunderstorm Warning | MPX | Brown | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.